From North Richland Hills, Texas, USA:
My 22 month old daughter has is type 1 diabetes and is on Humalog and NPH insulins. Her overnight numbers range anywhere from the 40s to 400s mg/dl [2.2 to 22.2 mmol/L] on the same dose of diluted NPH. I am confused with this fluctuation. Am I doing something wrong?
She is on 4 units of diluted N at bedtime. I would like to know how to get it fine tuned for her needs. 3 1/2 units of is too little some nights and 4 is way too much the next night. What is causing this? I have tried adding extra carbs with her bedtime snack, but it just does not help. In the morning, she needs a full 4 units of NPH and only 1 1/2 units of H, and then, by lunchtime, she is running much too low primarily due to the fact she dislikes eating and drinking. She has become H sensitive in the evenings, so after dinner, I have found that If I omit the H if she under 180 mg/dl [18 mmol/L], she might have better numbers by her bedtime shot. Normally, she will run low and have to eat an hour before her scheduled snack time. I try to feed her extra carbs at bedtime to give her a added boost, but it doesn't seem to affect her at all. She will still run low or too high overnight. Because of her dislike of food, I am looking for a food that is a small serving, high carb, non-dairy product. Any suggestions?
Sounds like some yo-yo blood glucose readings. This usually indicates a problem with hypoglycemia which sometimes not recognized. This is especially important with nocturnal hypoglycemia that might cause unrecognized lows, no symptoms, and then rebounding the next morning. So, I would try to figure out ways to eliminate the hypoglycemia completely first.
Our group at has used bedtime high fat ice cream, perhaps half a cup or three quarters of a cup as late as is possible and couple this with a bedtime diluted NPH nearer to 11 pm or so that there is less chance of 1-4 am peaking of NPH. Some others of my colleagues like Lente or Ultralente, but we have not had such successes with these other cloudy insulins.
I also wonder about site rotations. Perhaps you need to keep the sites relatively the same at the same times of the day -- i.e., always use buttocks/hip for the pre-breakfast dose, always arms for lunch, always belly for pre-dinner and always thighs for the late evening shot. This may decrease some of the variability in insulin absorption that also may be contributing.
Working closely with your diabetes team would be helpful in problem-solving and getting some detective work done.
Lastly, colleagues in France have reported just these types of very young children successfully treated with insulin pumps. We are starting to suggest insulin pumps as well and believe that we are seeing less of this yo-yo pattern as we rely more totally on reproducible insulin analogs rather than erratic absorption of intermediate types of insulins.
Anyway, discuss with your daughter's diabetes team the idea of trying the late evening ice cream or even the corn-starch "candy bars" for similar "lente carbohydrate" effects.
[Editor's comment: Two additional thoughts:
- Diluted insulin is rather unstable. Make sure that you are only using the diluent supplied by Lilly for this purpose. Diluted insulin tends to lose potency after about a week, even if refrigerated.
- Since your daughter is a "picky eater", she might do better on an insulin regimen with basal insulin, either by pump or using a long-acting insulin such as Ultralente or Lantus (insulin glargine) [when it is available], and then Humalog or Novolog after meals based on the amount of carbs she has consumed.
Original posting 1 Feb 2001
Posted to Daily Care
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.